Advertisement

Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

Nonlinear behavior of a galloping cable

Abstract

This paper presents the numerical experiment of a discretized loaded cable with periodic forcing. There appeared to be various type of nonlinear oscillations over a wide range of frequencies and amplitudes for the periodic forcing term. The same forcing term can give rise to large or small oscillation by solving initial value problem and observing the solutions after a long time.

This is a preview of subscription content, log in to check access.

References

  1. 1.

    O.H. Amann, T. von Karman and G.B. Woodruff,The failure of the Tacoma Narrows Bridge, Federal Works Agency, Washington, DC(1941).

  2. 2.

    S.S. Antman,The equations for large vibrations of strings, Amer. Math. Monthly, 87(1980), 359–370

  3. 3.

    G.F. Carrier,On the nonlinear vibration problem of the elastic string, Quart. Appl. Math., 3(1945), 157–165.

  4. 4.

    Y.S. Choi, Hyeyoung Oh Her, and P.J. McKenna,Galloping: nonlinear oscillation in a periodically forced loaded hanging cable, J. Computational and Applied Math., 52(1994), 23–34.

  5. 5.

    R.W. Dickey,The nonlinear string under a vertical force, SIAM J. Appl. Math., 17(1969), 172–178.

  6. 6.

    J. Glover, A. C. Lazer, and P.J. McKenna,Existence of Stability of Large Scale Nonlinar Oscillations in Suspension Bridges, Journal of Applied Mathematics and Physics (ZAMP), 40(1989), 172–200.

  7. 7.

    H.O. Her,Multiple periodic solutions in a hanging cable with periodic forcing, Ph.D. thesis, University of Connecticut, 1991.

  8. 8.

    H.M. Irvine,Cable structure, MIT Press (1981).

  9. 9.

    K.C. Jen,Numerical Investigation of Periodic Solutions for a Suspension Bridge Model, University of Connecticut, 1990.

  10. 10.

    U. Schmidt and H. J. Weinitschke,Some static problems for the nonlinear elastic string, J. Engrg. Math., 17(1983), 149–189.

Download references

Author information

Correspondence to Hyeyoung Oh.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Oh, H. Nonlinear behavior of a galloping cable. Korean J. Com. & Appl. Math. 3, 169 (1996). https://doi.org/10.1007/BF03008899

Download citation

AMS Mathematics Subject Classification

  • 35A40
  • 35B15
  • 35G25